Manage cutaneous adverse effects associated with tumour necrosis factor inhibitors with topical corticosteroids and oral antibiotics
- 53 Downloads
Cutaneous adverse effects (CAEs), such as eczema, psoriasis, and skin infections, are common in patients receiving tumour necrosis factor inhibitors (TNFIs; e.g. adalimumab, etanercept and infliximab). Once a CAE is diagnosed, patients should receive appropriate dermatological care, as this may avoid cessation of TNFI therapy. Topical corticosteroids are the mainstay of therapy for numerous skin lesions, while oral antibiotics are effective in the treatment of superinfections.
The preparation of this review was not supported by any external funding.
Compliance with ethical standards
Conflict of interest
The article was adapted from the American Journal of Clinical Dermatology, 2017;18(6):771–87 by employees of Adis/Springer, who are responsible for the article content and declare no conflicts of interest.
- 5.Hernández MV, Sanmartí R, Cañete JD, et al. Cutaneous adverse events during treatment of chronic inflammatory rheumatic conditions with tumor necrosis factor antagonists: study using the Spanish registry of adverse events of biological therapies in rheumatic diseases. Arthritis Care Res. 2013;65(12):2024–31.CrossRefGoogle Scholar
- 7.Tillack C, Ehmann LM, Friedrich M, et al. Anti-TNF antibody-induced psoriasiform skin lesions in patients with inflammatory bowel disease are characterised by interferon-c-expressing Th1 cells and IL-17A/IL-22-expressing Th17 cells and respond to anti-IL-12/IL-23 antibody treatment. Gut. 2014;63(4):567–77.CrossRefGoogle Scholar
- 16.Huang VWM, Dhami N, Fedorak D, et al. A study investigating the association of dermatological and infusion reactions to infliximab and infliximab trough levels. Can J Gastroenterol. 2015;29(1):35–40.Google Scholar
- 18.Harrison MJ, Dixon WG, Watson KD, et al. British Society for Rheumatology Biologics Register Control Centre Consortium. Rates of new-onset psoriasis in patients with rheumatoid arthritis receiving anti-tumour necrosis factor α therapy: results from the British Society for Rheumatology Biologics Register. Ann Rheum Dis. 2009;68(2):209–15.CrossRefGoogle Scholar
- 20.McKenna MR, Stobaugh DJ, Deepak P. Melanoma and nonmelanoma skin cancer in inflammatory bowel disease patients following tumor necrosis factor-α inhibitor monotherapy and in combination with thiopurines: analysis of the Food and Drug Administration Adverse Event Reporting System. J Gastrointestin Liver Dis. 2014;23(3):267–71.PubMedPubMedCentralGoogle Scholar
- 21.van Lümig PP, Menting SP, van den Reek JM, et al. An increased risk of non-melanoma skin cancer during TNF-inhibitor treatment in psoriasis patients compared to rheumatoid arthritis patients probably relates to disease-related factors. J Eur Acad Dermatol Venereol. 2015;29(4):752–60.CrossRefGoogle Scholar